Alert archive / Kansas / Areal Flood Warnings in 2014
Areal Flood Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Jun 12, 2014, 12:38 AM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2014, 12:38 AM CDT (05:38 UTC)
- Expired
- Jun 12, 2014, 12:30 PM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ellis County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 12, 12:02 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 12, 12:02 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1202 AM CDT Thu Jun 12 2014 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 1100 PM CDT WED JUN 11 2014 Water vapor imagery and 00Z upper air analysis indicate an upper level shortwave trough pushing eastward across the Western High Plains. Meanwhile, a weak upper level ridge of high pressure is transitioning eastward across the Intermountain West. Near the surface, a cold front is shifting southeastward out of western into central Kansas. Ample low level moisture lingers across western Kansas behind a departing cold front with observed surface dewpoints mainly in the 50s(F). && .SHORT TERM...(This evening through Thursday) ISSUED AT 343 PM CDT WED JUN 11 2014 A surface cold front extended from eastern South Dakota to near Sidney, Nebraska slowly moving south through the Northern High Plains. An are of relative low pressure was developing over southeast Colorado with an attendant inverted surface trough extending northward toward the cold front. Regional WSR88D composite reflectivity was already showing clusters of surface based thunderstorms developing off the Palmer Divide as well as the Sangre de Cristo regions in Colorado. Ahead of the frontal boundary, southerly winds were in place with surface dew points in the upper 50s to around 60 degrees across the eastern Counties. Drier air existed west of Highway 83 where dew points were in the mid 40s but increasing. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 343 PM CDT WED JUN 11 2014 All of the morning NMM/ARW and NAM models in addition to several runs of the HRRR indicate high confidence in convection developing early this evening and spreading rapidly eastward into central Kansas as a QLCS. Models indicate a marked in increase in layer precipitable water through the late afternoon and evening, with SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in early afternoon were also forecast to increase to in excess of 3000 J/kg. This pre-storm environment thermodynamic in combination with ample 30 knots of deep bulk shear will be conducive to gaining a high confidence in a few rotating updrafts initially in our northwest counties or basically anywhere from around Kearny county through Scott City and Dighton. These hail producers will quickly develop a cold pool generating widespread slab-like convection eastward into central Kansas though mid evening with damaging wind the highest threat followed by potential for hail and flooding from very heavy rainfall. This morning's flash flood guidance for 3 hours was as low as 2 inches across portions of the area still outlined by a flood watch, which will make flooding to occur easily in some of the areas that have had in excess of 400% of normal rainfall in the last week or more. Beyond this evening's high probability convection episode, north surface winds will develop behind the convection as the front is forced southward. Models have indicated potential for showers and probably elevated storms continuing into in the far south east areas into the early daylight hours on Thursday. Much cooler conditions ion cool advection are expected Thursday afternoon with highs struggling through the 70s in most locations. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1200 AM CDT THU JUN 12 2014 Showers and thunderstorms will linger across central and eastern portions of southwest Kansas overnight resulting in possible MVFR cigs through daybreak. Otherwise, VFR conditions are expected to prevail in the vicinity of all TAF sites through late Thursday afternoon. Winds will become northerly around 20 to 30kt behind a cold front pushing southeastward across south central Kansas early this morning. Winds will become northeasterly while subsiding to around 10 to 20kt Thursday afternoon as surface high pressure drifts southeast across the Northern Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 55 83 / 90 10 0 0 GCK 57 77 55 85 / 60 10 0 10 EHA 58 78 58 88 / 40 10 0 10 LBL 58 79 57 87 / 60 10 0 0 HYS 58 77 53 83 / 90 10 0 0 P28 64 80 57 84 / 90 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 3 AM CDT Thursday FOR KSZ030-031-043>046- 063>066-077>081. FLOOD WATCH until 10 AM CDT Thursday FOR KSZ030-031-046-065-066- 079>081. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Gerard AVIATION...JJohnson
Hazardous weather outlook, Jun 11, 3:56 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT WED JUN 11 2014 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH WIND AND HEAVY RAIN REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 11, 10:06 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
1000 PM TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jun 11, 10:24 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 3 WNW LARNED 38.20N 99.15W
06/11/2014 M62 MPH PAWNEE KS PUBLIC
&&
JRJLocal storm report, Jun 11, 11:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND DMG LA CROSSE 38.53N 99.31W
06/11/2014 RUSH KS LAW ENFORCEMENT
LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
OF LA CROSSE ITSELF.
&&
JRJLocal storm report, Jun 11, 11:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG MACKSVILLE 37.96N 98.97W
06/11/2014 STAFFORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.
&&
JRJLocal storm report, Jun 11, 11:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
06/11/2014 M63 MPH BARBER KS ASOS
&&
JRJLocal storm report, Jun 11, 11:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 6 S OGALLAH 38.90N 99.73W
06/11/2014 E0.88 INCH TREGO KS PUBLIC
0759 PM HAIL 5 SSE OGALLAH 38.92N 99.69W
06/11/2014 E1.00 INCH TREGO KS PUBLIC
0830 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
06/11/2014 M68.00 MPH SCOTT KS MESONET
0830 PM HAIL 8 W DIGHTON 38.48N 100.61W
06/11/2014 E1.00 INCH LANE KS AMATEUR RADIO
ALSO WIND ESTIMATES OF 65 MPH.
0849 PM TSTM WND DMG 2 S AMY 38.43N 100.60W
06/11/2014 LANE KS PUBLIC
REPORTS OF 6 INCH TREE LIMBS DOWN AS WELL AS ESTIMATED 60
TO 80 MPH WIND GUSTS.
0849 PM TSTM WND DMG DIGHTON 38.48N 100.47W
06/11/2014 LANE KS AMATEUR RADIO
REPORTS OF A FEW POWER POLES AS WELL AS TREE DAMAGE IN
DIGHTON.
0858 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
06/11/2014 M0.00 MPH FINNEY KS ASOS
56 KNOTS OR 64 MPH WAS REPORTED BY THE ASOS IN GARDEN
CITY.
0902 PM TSTM WND GST 10 SW NESS CITY 38.35N 100.04W
06/11/2014 M91.00 MPH NESS KS TRAINED SPOTTER
0903 PM TSTM WND DMG 5 E GARDEN CITY 37.98N 100.77W
06/11/2014 FINNEY KS EMERGENCY MNGR
5 INCH TREE BRANCHES AND ESTIMATED 65 MPH WINDS REPORTED
EAST OF GARDEN CITY.
0912 PM TSTM WND GST NESS CITY 38.45N 99.91W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0925 PM TSTM WND GST JETMORE 38.08N 99.89W
06/11/2014 E60.00 MPH HODGEMAN KS TRAINED SPOTTER
WINDS ESTIMATED GUSTING UP TO 60 MPH ON EAST SIDE OF
JETMORE.
0930 PM FLASH FLOOD ELLIS 38.94N 99.56W
06/11/2014 ELLIS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS NUMEROUS STREETS FLOODED FROM
CURB TO CURB AS WELL AS OVER COUNTY ROADS IN ELLIS
COUNTY.
0950 PM TSTM WND GST 10 NNW BURDETT 38.33N 99.60W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0951 PM TSTM WND GST NESS CITY 38.45N 99.91W
06/11/2014 E60.00 MPH NESS KS TRAINED SPOTTER
0958 PM NON-TSTM WND GST GARDEN CITY 37.98N 100.86W
06/11/2014 E0.00 MPH FINNEY KS AWOS
58 KNOTS OR 66 MPH WAS REPORTED BY THE ASOS AT THE GARDEN
CITY AIRPORT.
1000 PM NON-TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60.00 MPH PAWNEE KS TRAINED SPOTTER
1000 PM TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60.00 MPH PAWNEE KS TRAINED SPOTTER
1008 PM TSTM WND GST 3 WNW LARNED 38.20N 99.15W
06/11/2014 M62.00 MPH PAWNEE KS PUBLIC
1026 PM TSTM WND DMG LA CROSSE 38.53N 99.31W
06/11/2014 RUSH KS LAW ENFORCEMENT
LAW ENFORECMENT REPORTED TRAIN CARS BLOWN OVER ALONG
TRACK FROM ONE-HALF MILE WEST OF LA CROSSE INTO THE CITY
OF LA CROSSE ITSELF.
1035 PM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
06/11/2014 M63.00 MPH BARBER KS ASOS
1045 PM TSTM WND DMG MACKSVILLE 37.96N 98.97W
06/11/2014 STAFFORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREE BRANCH APPROXIMATELY
6-8 INCHES IN DIAMETER ON HIGHWAY 50 IN MACKSVILLE.
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| Jun 11, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jun 11, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
| Jun 11, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 62 min |
| Jun 11, 8:26 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| Jun 11, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 60 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 45 min |
| Jun 11, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Rush | 51 min |
| Jun 11, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 40 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Ford, Kiowa, Pawnee, Pratt, Stafford | 64 min |
| Jun 11, 10:13 PM CDT | High Wind Warning | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more | 5 hr |
| Jun 11, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Pratt and 1 more | 62 min |
| Jun 12, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
Nearby
Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.